Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 143, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2002, 3:41 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 3:41 PM CDT (20:41 UTC)
- Expired
- Aug 11, 2002, 4:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Foster County, ND, Stutsman County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:44 PM CDT | Hail 1 | Medina, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 1:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
362 WUUS53 KBIS 112041 SVRBIS NDC031-093-112145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 341 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 445 PM CDT * AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF CARRINGTON TO 16 MILES SOUTHWEST OF PINGREE...OR FROM 49 MILES SOUTHWEST OF DEVILS LAKE TO 23 MILES WEST OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CARRINGTON AT 400 PM CDT MELVILLE AT 405 PM CDT EDMUNDS...PINGREE AT 410 PM CDT BORDULAC AT 415 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR EASTERN NORTH DAKOTA. LAT...LON 4754 9921 4679 9932 4720 9888 4754 9879 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 11, 2:30 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT SUN AUG 11 2002 CONCERNS ARE NORTHWARD EXTENT OF SEVERE CONVECTION DEVELOPING OVER SOUTH CENTRAL NORTH DAKOTA EARLY THIS AFTERNOON AND WINDS BEHIND COLD FRONT. STRONG MID LEVEL SHORT WAVE MAKING ITS WAY TOWARDS CWA AND FORECAST TO MOVE TO THE EAST AND STRENGTHEN. AT SURFACE PREFRONTAL TROUGH NOW THORUGH BISMARCK WITH COLD FRONT WEST OF KMOT...KN60 TO KD06 IN SOUTH DAKOTA. CONVECTION FIRING RAPIDLY BETWEEN TROUGH AND COLDFRONT. SEVERE CONVECTION WILL MOVE EAST BUT CLOUD COVER NORTH OF KN60 TO KDVL LINE WILL LIMIT AVAILABLE ENERGY FOR SEVERE CONVECTION. TO THE SOUTH 60+ TDS PULLED NORTH AS LOW PRESSURE DEEPENS OVER WESTERN SOUTH DAKOTA. CAPES OF 2000 J/KG FROM 18Z GOES SOUNDERS OVER SOUTHEAST NORTH DAKOTA. WILL LIKELY BE ABLE TO CUT KBIS ZONE GROUP OUT OF SEVERE THREAT BEFORE ZONE DEADLINES. SOUTHEAST ZONES WILL CONTINUE UNDER THREAT. REST OF AFD POSPONED DUE TO DEVELOPING CONVECTION. .BIS...NONE. HW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:02 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 58 min |
| Aug 11, 3:53 PM CDT | Tornado Warning | BIS | Stutsman | 52 min |
| Aug 11, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 58 min |
| Aug 11, 4:50 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.